Alert archive / North Dakota / Winter Storm Watches in 2011

Winter Storm Watch 2, NWS Grand Forks, ND

March 10, 201112 counties in North Dakota; 8 counties in Minnesota

NWS Grand Forks, ND issued this winter storm watch at Mar 10, 2011, 4:20 PM CST for 12 counties in North Dakota; 8 counties in Minnesota. It took effect at Mar 11, 2011, 12:00 PM CST. It was in force for .

The area

The counties it named.

The facts

Issued
Mar 10, 2011, 4:20 PM CST (22:20 UTC)
In effect from
Mar 11, 2011, 12:00 PM CST
Expired
Mar 11, 2011, 4:26 AM CST
In force
Issued by
NWS Grand Forks, ND

Counties Kittson County, MN, Mahnomen County, MN, Marshall County, MN, Norman County, MN, Pennington County, MN, Polk County, MN, Red Lake County, MN, Roseau County, MN, Benson County, ND, Cavalier County, ND, Eddy County, ND, Grand Forks County, ND, Griggs County, ND, Nelson County, ND, Pembina County, ND, Ramsey County, ND, Steele County, ND, Towner County, ND, Traill County, ND, Walsh County, ND

The radar

The Fargo/Grand Forks radar (KMVX), 59 km from the middle of the area, began a volume at 22:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 10.3 hours before the alert went out and 285 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2011-03-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2011-03-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 195 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1347 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
195 m²/s²
0-3 km storm-relative helicity
267 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

900 
WWUS43 KFGF 102220
WSWFGF

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE GRAND FORKS ND
ISSUED BY NATIONAL WEATHER SERVICE BISMARCK ND
420 PM CST THU MAR 10 2011

...WINTER STORM WATCH IN EFFECT FRIDAY AFTERNOON THROUGH SATURDAY
MORNING FOR PORTIONS OF EASTERN NORTH DAKOTA AND NORTHWEST
MINNESOTA...

.A STRONG STORM SYSTEM MAY BRING MODERATE SNOW AND STRONG
NORTHWEST WINDS TO THE REGION FRIDAY AND FRIDAY NIGHT. THE STRONG
WINDS COMBINED WITH ANY SNOWFALL MAY CREATE SIGNIFICANT BLOWING
AND DRIFTING SNOW AT TIMES FRIDAY AFTERNOON INTO SATURDAY MORNING.
AT THIS TIME THE HEAVIEST SNOW ACCUMULATIONS ARE EXPECTED ALONG AND
NORTH OF HIGHWAY 2. IN ADDITION...AREAS OF FREEZING RAIN MAY
PRECEDE THE SNOW LATE FRIDAY MORNING AND EARLY FRIDAY
AFTERNOON...POSSIBLY CAUSING HAZARDOUS TRAVEL CONDITIONS ACROSS A
LARGE PART OF THE REGION BEFORE CHANGING OVER TO ALL SNOW DURING
THE AFTERNOON AND EARLY EVENING.


MNZ001-002-004-005-007-008-013>015-022-NDZ006>008-014>016-024-
026>030-054-110400-
/O.NEW.KFGF.WS.A.0002.110311T1800Z-110312T1800Z/
WEST POLK-NORMAN-KITTSON-ROSEAU-WEST MARSHALL-EAST MARSHALL-
PENNINGTON-RED LAKE-EAST POLK-MAHNOMEN-TOWNER-CAVALIER-PEMBINA-
BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-GRAND FORKS-GRIGGS-
STEELE-TRAILL-WESTERN WALSH COUNTY-
INCLUDING THE CITIES OF...CROOKSTON...EAST GRAND FORKS...
HALSTAD...HALLOCK...ROSEAU...WARREN...NEWFOLDEN...
THIEF RIVER FALLS...RED LAKE FALLS...FOSSTON...MAHNOMEN...CANDO...
LANGDON...CAVALIER...MADDOCK...LEEDS...DEVILS LAKE...GRAFTON...
NEW ROCKFORD...LAKOTA...GRAND FORKS...COOPERSTOWN...FINLEY...
MAYVILLE...ADAMS
420 PM CST THU MAR 10 2011

...WINTER STORM WATCH IN EFFECT FROM FRIDAY AFTERNOON THROUGH
SATURDAY MORNING...

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A WINTER
STORM WATCH...WHICH IS IN EFFECT FROM FRIDAY AFTERNOON THROUGH
SATURDAY MORNING. 


* A MIX OF FREEZING RAIN...RAIN...AND SNOW IS FORECAST TO DEVELOP
  IN THE DEVILS LAKE BASIN FRIDAY MORNING...THEN SPREAD EAST AND
  SOUTH...CHANGING OVER TO ALL SNOW FRIDAY AFTERNOON INTO FRIDAY
  EVENING.

* POSSIBLE SNOW ACCUMULATIONS UP TO 5 INCHES ARE POSSIBLE OVER
  NORTHEAST NORTH DAKOTA AND NORTHWEST MINNESOTA. LESSER AMOUNTS
  ARE FORECAST FURTHER SOUTH.

* STRONG NORTHWEST WINDS WITH GUSTS TO 45 MPH ARE POSSIBLE
  DEVELOPING FRIDAY AFTERNOON AND CONTINUING INTO SATURDAY
  MORNING. DEPENDING ON HOW MUCH SNOW MAY FALL...SIGNIFICANT
  BLOWING AND DRIFTING SNOW IS POSSIBLE.

* TRAVEL MAY BECOME VERY HAZARDOUS FRIDAY...FRIDAY NIGHT...AND
  INTO SATURDAY MORNING DUE TO REDUCED VISIBILITIES IN FALLING
  SNOW...AND BLOWING AND DRIFTING SNOW.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER STORM WATCH MEANS THERE IS A POTENTIAL FOR SIGNIFICANT
SNOW...SLEET...OR ICE ACCUMULATIONS THAT MAY IMPACT TRAVEL.
CONTINUE TO MONITOR THE LATEST FORECASTS.

&&

$$


NH
2 follow-up statements
824 
WWUS43 KFGF 110319
WSWFGF

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE GRAND FORKS ND
919 PM CST THU MAR 10 2011

...WINTER STORM WATCH IN EFFECT FRIDAY AFTERNOON THROUGH SATURDAY
MORNING FOR PORTIONS OF EASTERN NORTH DAKOTA AND NORTHWEST
MINNESOTA...

.A STRONG STORM SYSTEM MAY BRING MODERATE SNOW AND STRONG
NORTHWEST WINDS TO THE REGION FRIDAY AND FRIDAY NIGHT. THE STRONG
WINDS COMBINED WITH ANY SNOWFALL MAY CREATE SIGNIFICANT BLOWING
AND DRIFTING SNOW AT TIMES FRIDAY AFTERNOON INTO SATURDAY
MORNING. AT THIS TIME THE HEAVIEST SNOW ACCUMULATIONS ARE
EXPECTED ALONG AND NORTH OF HIGHWAY 2. IN ADDITION...AREAS OF
FREEZING RAIN OR FREEZING DRIZZLE MAY PRECEDE THE SNOW LATE FRIDAY
MORNING AND EARLY FRIDAY AFTERNOON...POSSIBLY CAUSING HAZARDOUS
TRAVEL CONDITIONS BEFORE CHANGING OVER TO ALL SNOW DURING THE
AFTERNOON AND EARLY EVENING.

MNZ001-002-004-005-007-008-013>015-022-NDZ006>008-014>016-024-
026>030-054-121800-
/O.CON.KFGF.WS.A.0002.110311T1800Z-110312T1800Z/
WEST POLK-NORMAN-KITTSON-ROSEAU-WEST MARSHALL-EAST MARSHALL-
PENNINGTON-RED LAKE-EAST POLK-MAHNOMEN-TOWNER-CAVALIER-PEMBINA-
BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-GRAND FORKS-GRIGGS-
STEELE-TRAILL-WESTERN WALSH COUNTY-
INCLUDING THE CITIES OF...CROOKSTON...EAST GRAND FORKS...
HALSTAD...HALLOCK...ROSEAU...WARREN...NEWFOLDEN...
THIEF RIVER FALLS...RED LAKE FALLS...FOSSTON...MAHNOMEN...CANDO...
LANGDON...CAVALIER...MADDOCK...LEEDS...DEVILS LAKE...GRAFTON...
NEW ROCKFORD...LAKOTA...GRAND FORKS...COOPERSTOWN...FINLEY...
MAYVILLE...ADAMS
919 PM CST THU MAR 10 2011

...WINTER STORM WATCH REMAINS IN EFFECT FROM FRIDAY AFTERNOON
THROUGH SATURDAY MORNING...

A WINTER STORM WATCH REMAINS IN EFFECT FROM FRIDAY AFTERNOON
THROUGH SATURDAY MORNING. 

* A MIX OF FREEZING RAIN...RAIN...AND SNOW IS FORECAST TO DEVELOP
  IN THE DEVILS LAKE BASIN LATE FRIDAY MORNING...THEN SPREAD EAST
  CHANGING OVER TO ALL SNOW FRIDAY AFTERNOON INTO FRIDAY EVENING.

* POSSIBLE SNOW ACCUMULATIONS UP TO 5 INCHES ARE POSSIBLE OVER 
  NORTHEAST NORTH DAKOTA AND NORTHWEST MINNESOTA. LESSER AMOUNTS 
  ARE FORECAST FURTHER SOUTH. 

* STRONG NORTHWEST WINDS WITH GUSTS TO 45 MPH ARE POSSIBLE FRIDAY
  AFTERNOON AND CONTINUING INTO EARLY SATURDAY MORNING. DEPENDING
  ON HOW MUCH SNOW MAY FALL...SIGNIFICANT BLOWING AND DRIFTING
  SNOW IS POSSIBLE.

* TRAVEL MAY BECOME VERY HAZARDOUS FRIDAY...FRIDAY NIGHT...AND 
  INTO SATURDAY MORNING DUE TO REDUCED VISIBILITIES IN FALLING 
  SNOW...AND BLOWING AND DRIFTING SNOW. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER STORM WATCH MEANS THERE IS A POTENTIAL FOR SIGNIFICANT
SNOW...SLEET...OR ICE ACCUMULATIONS THAT MAY IMPACT TRAVEL.
CONTINUE TO MONITOR THE LATEST FORECASTS.

&&

$$
040 
WWUS43 KFGF 111026
WSWFGF

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE GRAND FORKS ND
426 AM CST FRI MAR 11 2011

...WINTER STORM TO IMPACT THE AREA THIS AFTERNOON INTO TONIGHT...

.A DEVELOPING STORM SYSTEM OVER MONTANA WILL MOVE EAST THROUGH
NORTHERN NORTH DAKOTA TODAY AND THEN BE LOCATED IN NORTHWEST
MINNESOTA THIS EVENING. A PERIOD OF SNOW ALONG WITH STRONG
NORTHWEST WINDS WILL OCCUR JUST BEHIND THE LOW PASSAGE IN THE
COLDER AIR. STRONG NORTH TO NORTHWEST WINDS OF 25 TO 40 MPH
COMBINED WITH FALLING SNOW WILL SHARPLY REDUCE VISIBILITIES
ESPECIALLY OVER THE EASTERN NORTH DAKOTA AND THE RED RIVER VALLEY
OF NORTHWESTERN MINNESOTA. SNOW AMOUNTS WILL BE IN THE 2 TO 4 INCH
RANGE ALONG AND NORTH OF HIGHWAY TWO WITH AROUND AN INCH OR LESS
SOUTH OF INTERSTATE 94.

PRIOR TO THE SNOWFALL...THERE COULD BE A BRIEF PERIOD OF FREEZING
DRIZZLE OR VERY LIGHT RAIN AS TEMPERATURES BEFORE THE LOW PASSES
WILL RISE TO ABOVE FREEZING IN MOST AREAS.

MNZ001-002-004-007-NDZ008-016-027-029-030-121200-
/O.UPG.KFGF.WS.A.0002.110311T1800Z-110312T1800Z/
/O.NEW.KFGF.BZ.W.0005.110311T2100Z-110312T1200Z/
WEST POLK-NORMAN-KITTSON-WEST MARSHALL-PEMBINA-
EASTERN WALSH COUNTY-GRAND FORKS-STEELE-TRAILL-
INCLUDING THE CITIES OF...CROOKSTON...EAST GRAND FORKS...
HALSTAD...HALLOCK...WARREN...CAVALIER...GRAFTON...GRAND FORKS...
FINLEY...MAYVILLE
426 AM CST FRI MAR 11 2011

...BLIZZARD WARNING IN EFFECT FROM 3 PM THIS AFTERNOON TO 6 AM
CST SATURDAY...

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A BLIZZARD
WARNING...WHICH IS IN EFFECT FROM 3 PM THIS AFTERNOON TO 6 AM CST
SATURDAY. THE WINTER STORM WATCH IS NO LONGER IN EFFECT. 

* SNOW WILL SPREAD INTO THE NORTHERN RED RIVER VALLEY LATE THIS
  AFTERNOON AND CONTINUE THROUGH LATE TONIGHT. TOTAL SNOW
  ACCUMULATION OF 2 TO 4 INCHES CAN BE EXPECTED.

* THE BIG STORY WILL BE STRONG NORTH TO NORTHWEST WINDS OF 25 TO
  40 MPH WHICH WILL IMPACT THE AREA LATE TONIGHT. THESE WINDS WILL
  CAUSE BLIZZARD CONDITIONS AND NEAR ZERO VISIBLITIES...ESPECIALLY
  IN OPEN COUNTRY.

* TRAVEL WILL BECOME VERY HAZARDOUS FRIDAY NIGHT DUE TO REDUCED
  VISIBILITIES IN FALLING SNOW...AND BLOWING AND DRIFTING SNOW.

* PRIOR TO THE SNOWFALL...THERE MAY BE A PERIOD OF LIGHT FREEZING
  DRIZZLE OR LIGHT RAIN THROUGH EARLY AFTERNOON.  

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A BLIZZARD WARNING MEANS SEVERE WINTER WEATHER CONDITIONS ARE
EXPECTED OR OCCURRING. FALLING AND BLOWING SNOW WITH STRONG WINDS
AND POOR VISIBILITIES ARE LIKELY. THIS WILL LEAD TO WHITEOUT
CONDITIONS...MAKING TRAVEL EXTREMELY DANGEROUS. DO NOT TRAVEL. IF
YOU MUST TRAVEL...HAVE A WINTER SURVIVAL KIT WITH YOU. IF YOU GET
STRANDED...STAY WITH YOUR VEHICLE.

&&

$$

NDZ006-007-014-015-024-026-028-054-121200-
/O.UPG.KFGF.WS.A.0002.110311T1800Z-110312T1800Z/
/O.NEW.KFGF.BZ.W.0005.110311T1800Z-110312T1200Z/
TOWNER-CAVALIER-BENSON-RAMSEY-EDDY-NELSON-GRIGGS-
WESTERN WALSH COUNTY-
INCLUDING THE CITIES OF...CANDO...LANGDON...MADDOCK...LEEDS...
DEVILS LAKE...NEW ROCKFORD...LAKOTA...COOPERSTOWN...ADAMS
426 AM CST FRI MAR 11 2011

...BLIZZARD WARNING IN EFFECT FROM NOON TODAY TO 6 AM CST
SATURDAY...

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A BLIZZARD
WARNING...WHICH IS IN EFFECT FROM NOON TODAY TO 6 AM CST
SATURDAY. THE WINTER STORM WATCH IS NO LONGER IN EFFECT. 

* SNOW WILL SPREAD INTO THE DEVILS LAKE AREA EARLY THIS AFTERNOON
  AND THEN CONTINUE THROUGH MIDNIGHT. TOTAL SNOW ACCUMULATION OF 3
  TO 5 INCHES CAN BE EXPECTED.

* THE BIG STORY WILL BE STRONG NORTH TO NORTHWEST WINDS OF 25 TO
  40 MPH WHICH WILL ACCOMPANY THE SNOW MID AFTERNOON INTO TONIGHT.
  THE SNOW COMBINED WITH THE WIND WILL CAUSE WHITE OUT CONDITIONS.

* PRIOR TO THE SNOWFALL...THERE MAY BE A PERIOD OF LIGHT FREEZING
  DRIZZLE THROUGH NOON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A BLIZZARD WARNING MEANS SEVERE WINTER WEATHER CONDITIONS ARE
EXPECTED OR OCCURRING. FALLING AND BLOWING SNOW WITH STRONG WINDS
AND POOR VISIBILITIES ARE LIKELY. THIS WILL LEAD TO WHITEOUT
CONDITIONS...MAKING TRAVEL EXTREMELY DANGEROUS. DO NOT TRAVEL. IF
YOU MUST TRAVEL...HAVE A WINTER SURVIVAL KIT WITH YOU. IF YOU GET
STRANDED...STAY WITH YOUR VEHICLE.

&&

$$

NDZ038-121200-
/O.NEW.KFGF.BZ.W.0005.110311T1800Z-110312T1200Z/
BARNES-
INCLUDING THE CITY OF...VALLEY CITY
426 AM CST FRI MAR 11 2011

...BLIZZARD WARNING IN EFFECT FROM NOON TODAY TO 6 AM CST
SATURDAY...

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A BLIZZARD
WARNING...WHICH IS IN EFFECT FROM NOON TODAY TO 6 AM CST
SATURDAY. 

* SNOW WILL MOVE INTO THE AREA THIS AFTERNOON AND CONTINUE THROUGH
  MIDNIGHT. SNOW ACCUMULATION OF AROUND 2 INCHES CAN BE EXPECTED.

* THE BIG STORY WILL BE STRONG NORTH TO NORTHWEST WINDS OF 25 TO
  40 MPH WHICH WILL ARRIVE MID AFTERNOON AND CONTINUE INTO
  TONIGHT. THE WINDS COMBINED WITH FALLING SNOW WILL CAUSE WHITE
  OUT CONDITIONS.

* PRIOR TO THE ARRIVAL OF THE SNOW...THERE COULD BE SOME PATCHY
  FREEZING DRIZZLE OR VERY LIGHT RAIN.  


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A BLIZZARD WARNING MEANS SEVERE WINTER WEATHER CONDITIONS ARE
EXPECTED OR OCCURRING. FALLING AND BLOWING SNOW WITH STRONG WINDS
AND POOR VISIBILITIES ARE LIKELY. THIS WILL LEAD TO WHITEOUT
CONDITIONS...MAKING TRAVEL EXTREMELY DANGEROUS. DO NOT TRAVEL. IF
YOU MUST TRAVEL...HAVE A WINTER SURVIVAL KIT WITH YOU. IF YOU GET
STRANDED...STAY WITH YOUR VEHICLE.

&&

$$

MNZ003-NDZ039-121200-
/O.NEW.KFGF.BZ.W.0005.110311T2100Z-110312T1200Z/
CLAY-CASS-
INCLUDING THE CITIES OF...MOORHEAD...FARGO
426 AM CST FRI MAR 11 2011

...BLIZZARD WARNING IN EFFECT FROM 3 PM THIS AFTERNOON TO 6 AM
CST SATURDAY...

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A BLIZZARD
WARNING...WHICH IS IN EFFECT FROM 3 PM THIS AFTERNOON TO 6 AM CST
SATURDAY. 

*  SNOW WILL SPREAD INTO THE FARGO AND MOORHEAD AREAS LATE THIS
   AFTERNOON AND CONTINUE TONIGHT. SNOW ACCUMULATION UP TO 2
   INCHES IS EXPECTED.

*  THE BIG STORY WILL BE STRONG NORTH TO NORTHWEST WINDS OF 25 TO
   40 MPH WILL WILL ACCOMPANY THE SNOW TONIGHT. THE WIND COMBINED
   WITH SNOWFALL WILL CREATE WHITE OUT CONDITIONS...ESPECIALLY IN
   OPEN COUNTRY.

*  PRIOR TO THE ARRIVAL OF SNOW...THERE COULD BE SOME PATCHY
   FREEZING DRIZZLE OR VERY LIGHT RAIN. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A BLIZZARD WARNING MEANS SEVERE WINTER WEATHER CONDITIONS ARE
EXPECTED OR OCCURRING. FALLING AND BLOWING SNOW WITH STRONG WINDS
AND POOR VISIBILITIES ARE LIKELY. THIS WILL LEAD TO WHITEOUT
CONDITIONS...MAKING TRAVEL EXTREMELY DANGEROUS. DO NOT TRAVEL. IF
YOU MUST TRAVEL...HAVE A WINTER SURVIVAL KIT WITH YOU. IF YOU GET
STRANDED...STAY WITH YOUR VEHICLE.

&&

$$

MNZ005-008-013>015-022-121200-
/O.UPG.KFGF.WS.A.0002.110311T1800Z-110312T1800Z/
/O.NEW.KFGF.WW.Y.0016.110312T0000Z-110312T1200Z/
ROSEAU-EAST MARSHALL-PENNINGTON-RED LAKE-EAST POLK-MAHNOMEN-
INCLUDING THE CITIES OF...ROSEAU...NEWFOLDEN...
THIEF RIVER FALLS...RED LAKE FALLS...FOSSTON...MAHNOMEN
426 AM CST FRI MAR 11 2011

...WINTER WEATHER ADVISORY IN EFFECT FROM 6 PM THIS EVENING TO
6 AM CST SATURDAY...

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A WINTER
WEATHER ADVISORY FOR SNOW AND BLOWING SNOW...WHICH IS IN EFFECT
FROM 6 PM THIS EVENING TO 6 AM CST SATURDAY. THE WINTER STORM
WATCH IS NO LONGER IN EFFECT.

*  SNOW WILL SPREAD INTO THE THIEF RIVER FALLS AND ROSEAU AREAS
   EARLY THIS EVENING AND THEN CONTINUE THROUGH EARLY MORNING. 2
   TO 4 INCHES OF NEW SNOW IS ANTICIPATED.

*  NORTHWEST WINDS OF 20 TO 35 MPH WILL DEVELOP BY MID EVENING AND
   CONTINUE THROUGH EARLY MORNING. THIS WILL CAUSE EXTENSIVE
   DRIFTING AND BLOWING SNOW IN OPEN COUNTRY.

*  PRIOR TO THE ARRIVAL OF THE SNOW...THERE COULD BE SOME PATCHY
   FREEZING DRIZZLE OR VERY LIGHT RAIN TODAY. 


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER WEATHER ADVISORY FOR SNOW AND BLOWING SNOW MEANS THAT
VISIBILITIES WILL BE LIMITED DUE TO A COMBINATION OF FALLING AND
BLOWING SNOW. USE CAUTION WHEN TRAVELING...ESPECIALLY IN OPEN
AREAS.

&&

$$

MNZ006-009-016-017-023-024-027-028-030>032-040-121200-
/O.NEW.KFGF.WW.Y.0016.110312T0000Z-110312T1200Z/
LAKE OF THE WOODS-NORTH BELTRAMI-NORTH CLEARWATER-SOUTH BELTRAMI-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WEST OTTER TAIL-
EAST OTTER TAIL-WADENA-GRANT-
INCLUDING THE CITIES OF...BAUDETTE...RED LAKE...BAGLEY...
BEMIDJI...LAKE ITASCA...PARK RAPIDS...DETROIT LAKES...WOLF LAKE...
FERGUS FALLS...NEW YORK MILLS...WADENA...ELBOW LAKE
426 AM CST FRI MAR 11 2011

...WINTER WEATHER ADVISORY IN EFFECT FROM 6 PM THIS EVENING TO
6 AM CST SATURDAY...

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A WINTER
WEATHER ADVISORY FOR SNOW AND BLOWING SNOW...WHICH IS IN EFFECT
FROM 6 PM THIS EVENING TO 6 AM CST SATURDAY.

*  SNOW WILL SPREAD INTO WEST CENTRAL AND NORTH CENTRAL MINNESOTA
   THIS EVENING AND THEN CONTINUE THROUGH THE EARLY MORNING. 1 TO
   2 INCHES OF NEW SNOW IS ANTICIPATED. 

*  NORTHWEST WINDS OF 20 TO 35 MPH WILL DEVELOP BY MID EVENING AND
   CONTINUE THROUGH EARLY MORNING. THIS WILL CAUSE EXTENSIVE
   DRIFTING AND BLOWING SNOW IN OPEN COUNTRY.

*  PRIOR TO THE ARRIVAL OF THE SNOW...THERE COULD BE SOME PATCHY
   FREEZING DRIZZLE OR VERY LIGHT RAIN TODAY. 


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER WEATHER ADVISORY FOR SNOW AND BLOWING SNOW MEANS THAT
VISIBILITIES WILL BE LIMITED DUE TO A COMBINATION OF FALLING AND
BLOWING SNOW. USE CAUTION WHEN TRAVELING...ESPECIALLY IN OPEN
AREAS.


&&

$$

MNZ029-NDZ049-052-053-121200-
/O.NEW.KFGF.BZ.A.0001.110311T2100Z-110312T1200Z/
WILKIN-RANSOM-SARGENT-RICHLAND-
INCLUDING THE CITIES OF...BRECKENRIDGE...LISBON...GWINNER...
WAHPETON
426 AM CST FRI MAR 11 2011

...BLIZZARD WATCH IN EFFECT FROM 3 PM CST THIS AFTERNOON THROUGH
LATE TONIGHT...

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A BLIZZARD
WATCH...WHICH IS IN EFFECT FROM 3 PM CST THIS AFTERNOON THROUGH
LATE TONIGHT. 

* A STORM SYSTEM WILL MOVE ACROSS NORTHERN NORTH DAKOTA INTO
  NORTHERN MINNESOTA THIS AFTERNOON AND EVENING. MOST OF THE SNOW
  WILL FALL NORTH OF INTERSTATE 94 IN NORTH DAKOTA. SOUTH OF
  INTERSTATE 94 SOME LIGHT SNOW IS ANTICIPATED WITH AMOUNTS AN
  INCH OR LESS.  

* HOWEVER STRONG NORTH TO NORTHWEST WINDS WILL DEVELOP AS THE
  STORM SYSTEMS MOVES EAST OF OUR AREA TONIGHT AND THIS MAY CAUSE
  WHITE OUT CONDITIONS DUE TO REDUCED VISIBLITIES IN BLOWING SNOW.

* THE THREAT FOR BLIZZARD CONDITIONS ARE NOT QUITE AS CERTAIN IN
  THE FAR SOUTHERN VALLEY AS THEY ARE IN THE NORTH AND THUS PEOPLE
  SHOULD MONITOR LATER FORECASTS FOR UPDATES.  

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A BLIZZARD WATCH MEANS THERE IS A POTENTIAL FOR FALLING AND/OR
BLOWING SNOW WITH STRONG WINDS AND EXTREMELY POOR VISIBILITIES.
THIS CAN LEAD TO WHITEOUT CONDITIONS AND MAKE TRAVEL VERY
DANGEROUS.

&&

$$

DTR/PR

What forecasters said that day

The local office's own words before this winter storm watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this winter storm watch went out at Mar 10, 3:55 PM CST, 25 minutes earlier.

Area forecast discussion, Mar 10, 3:55 PM CST, 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
ISSUED BY NATIONAL WEATHER SERVICE BISMARCK ND
355 PM CST THU MAR 10 2011

.SHORT TERM...TONIGHT THROUGH SATURDAY...

FORECAST CHALLENGES/HIGHLIGHTS IN THE SHORT TERM PERIOD WILL
FOCUS ON THE STORM SYSTEM SET TO IMPACT NORTH DAKOTA AND NORTHERN
MINNESOTA FRIDAY MORNING INTO SATURDAY. LEANED ON A GFS/ECMWF
BLEND WITH DECENT AGREEMENT DEPICTED.

CURRENTLY...MOSTLY CLEAR SKIES ACROSS EASTERN ND AND WESTERN MN
AHEAD OF AN UPPER LEVEL RIDGE BUILDING INTO THE NORTHERN PLAINS.
TEMPERATURES REMAIN ABOUT 5-10 DEGREES BELOW FORECAST...HOWEVER
WITH WAA PUSHING EAST...WE MAY STILL RISE CLOSE TO 30 LATER THIS
AFTERNOON OR EARLY THIS EVENING.

WARM ADVECTION IS PRETTY GOOD TONIGHT WITH A SOUTH WIND. NOT
EXPECTING TEMPERATURES TO DROP TOO MUCH IF AT ALL...AND MAY EVEN
INCREASE OVERNIGHT. CLOUDS WILL BE ON THE INCREASE AS A POTENT
S/WV TROUGH PUSHES INTO THE WESTERN DAKOTAS BY 12Z FRIDAY.

ALTHOUGH BIG QUESTIONS REMAIN IN REGARDS TO THE EXPECTED STORM
SYSTEM FRIDAY/FRIDAY NIGHT...MODELS HAVE TRENDED MUCH CLOSER TO A
CONSENSUS. THE MAIN UNCERTAINTY NOW REMAINS PRECIP TYPE AND
AMOUNTS. WITH REGARDS TO THE TIMING AND AERIAL EXTENT OF
PRECIPITATION...THE 12Z GFS AND 12Z ECMWF ARE NEARLY
IDENTICAL. THE 500 MB SHORT WAVE IS STILL PROGGED BY ALL MODELS
TO MOVE THRU NRN SD INTO CNTRL MN BY 00Z SAT. PRECIPITATION LOOKS
TO ENTER THE DEVILS LAKE BASIN AND NORTHERN RRV FRIDAY
MORNING...POSSIBLY THE SOUTHERN RRV AS WELL. THE MAIN UNCERTAINTY
WITH PRECIPITATION FOR THE SOUTH IS DUE TO A DRY MID LEVEL LAYER
WHICH MAY PREVENT ANY PRECIP FROM REACHING THE GROUND. THERMAL
PROFILES CONTINUE TO SUGGEST A ZR/ZL/RA MIX THROUGH MUCH OF THE
MORNING WHERE PRECIPITATION WILL REACH THE SFC. MUCH DEPENDS ON
THE EVENTUAL SFC TEMPERATURE WHETHER PRECIP FALLS AS ALL RAIN OR
ALL ZR/ZL. CAA ON THE BACKSIDE OF THE ASSOCIATED SFC LOW WILL
BEGIN THE TRANSITION TO SNOW OVER MY FAR NORTHWEST AROUND NOON.

AS SUGGESTED EARLIER...AND WHAT WAS INHERITED FROM THE MID
CREW...PRECIPITATION WILL CONTINUE THE TRANSITION TO ALL SNOW WEST
TO EAST FRI AFTERNOON INTO FRI EVENING AS STRONG CAA SPREADS SOUTH
AND EAST ACROSS THE FORECAST AREA. THE HEAVIER SNOW IS EXPECTED
OVER NORTHEAST NORTH DAKOTA AND NORTHWEST MN WHERE THE 700MB LOW
IS PROGGED TO TRACK AND WHERE WE HAVE SFC AND FORCING ALOFT
COINCIDING. MOST OF THE SNOW WILL FALL IN THE COLDER AIR
WRAPAROUND PART OF THE STORM ACCOMPANIED BY STRONG NORTHWEST
WINDS. THE STRENGTH OF THE WINDS MAY BE STRONG ENOUGH FOR BLIZZARD
CONDITIONS FRIDAY AFTERNOON AND EVENING. STILL THERE REMAINS MODEL
DIFFERENCES IN SNOW AMOUNTS WHICH MAKES ANY CONFIDENCE IN GOING
BLIZZARD WATCH OR ANY SORT OF WARNING FOR FRI/FRI NIGHT DIFFICULT.
AFTER COLLABORATION WITH GRAND FORKS...DECIDED TO GO WITH A WINTER
STORM WATCH FOR NOW REALIZING UPGRADES TO ADVISORIES OR POSSIBLE
WARNINGS ARE LIKELY OVER THE NEXT 12-18 HOURS. HAVE ISSUED THE
WINTER STORM WATCH FOR THE NORTHERN HALF OF EASTERN ND AND
PORTIONS OF NORTHWEST MN. WILL MAINTAIN STATUS QHO AND RE-ISSUE
THE SPS WHERE IT WAS PREVIOUSLY IN EFECT. POPS WERE INCREASED
ACROSS THE BOARD. THE TIMING OF THE WATCH WILL COINCIDE WITH THE
HEAVIEST SNOW AND/OR THE STRONGEST WINDS...18Z FRIDAY TO 18Z SAT.

AS STATED ABOVE...WARM SECTOR PRECIP FRIDAY MORNING IS
QUESTIONABLE AND IF ANY PCPN WILL OCCUR AT ALL SOUTH. PSBL LOW
LEVEL MOISTURE AND LOW CLOUDS OUT AHD OF SYSTEM BUT DEPTH MAY
LIMIT ANY PCPN FORMATION. IF ANY WOULD FORM IT WOULD BE DRIZZLE AT
THE ONSET. TEMPS AGAIN CRITICAL WITH LIKELY ABV FREEZING TEMPS
SOUTH AND EAST AND NR 32F TEMPS NORTH AND WEST.

PRECIP ENDS WEST TO EAST LATE FRIDAY NIGHT INTO SATURDAY
MORNING...WITH WINDS DIMINISHING SAT MORNING INTO SAT AFTERNOON.

.LONG TERM...

COOL DOWN OVER THE WEEKEND THEM SUBSTANTIAL WARM UP VERY PROBABLE
INTO NEXT WEEK...ESP TUESDAY OUT AHD OF NEXT SHORT WAVE DUE FOR
WED. MODELS AGAIN NOT IN GREAT AGREEMENT WITH STRENGTH AND COULD
HAVE SOME PCPN. 00Z GFS IS QUITE BULLISH. CURRENT EXTENDED FCST
BASED ON HPC AND ECMWF IS DRY FOR NOW.

&&

.AVIATION...

.AVIATION...VFR CONDITIONS CURRENTLY PREVAIL ACROSS TAF SITES WITH
NEXT FAST MOVING STORM SYSTEM EXPECTED TO AFFECT THE REGION FRIDAY.
MAY SEE FOG REDEVELOP OVERNIGHT ALTHOUGH SOUTHERLY WINDS WILL BEGIN
TO INCREASE AHEAD OF STORM SYSTEM WHICH MAY INHIBIT FOG DEVELOPMENT.
EXPECT PRECIP TO SPREAD ACROSS TAF LOCATIONS FROM NORTHWEST TO
SOUTHEAST...MAINLY AFTER 18Z.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...WINTER STORM WATCH FROM FRIDAY AFTERNOON THROUGH SATURDAY
     MORNING FOR NDZ006>008-014>016-024-026>030-054.

MN...WINTER STORM WATCH FROM FRIDAY AFTERNOON THROUGH SATURDAY
     MORNING FOR MNZ001-002-004-005-007-008-013>015-022.

&&

SHORT TERM/LONG TERM...NH
AVIATION...JNS
Hazardous weather outlook, Mar 10, 6:03 AM CST, 10 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
603 AM CST THU MAR 10 2011

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-111215-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH COUNTY-
603 AM CST THU MAR 10 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A STORM SYSTEM WILL MOVE INTO NORTH DAKOTA FRIDAY AND THEN INTO
MINNESOTA FRIDAY EVENING. WARMER AIR WILL ADVANCE NORTHWARD AHEAD
OF THIS SYSTEM AND MIGHT BRING SOME DRIZZLE OR FREEZING DRIZZLE
FRIDAY MORNING INTO THE AFTERNOON. AS THE LOW MOVES EAST...A BAND
OF SNOW WILL MOVE IN BEHIND IT ALONG WITH STRONG NORTHWEST WINDS
LATE FRIDAY AFTERNOON INTO FRIDAY NIGHT. TRAVEL WILL BECOME
HAZARDOUS FRIDAY EVENING. THERE REMAINS MUCH UNCERTAINTY IN THE
STRENGTH OF THIS SYSTEM AND THE AMOUNT OF SNOW AND WIND THAT WILL OCCUR.

DRY WEATHER IS FORECAST FOR THE WEEKEND INTO EARLY NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

DTR

In the hours before

Special weather statement, Mar 10, 11:21 AM CST, 4 hours 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND FORKS ND
ISSUED BY NATIONAL WEATHER SERVICE BISMARCK ND
1121 AM CST THU MAR 10 2011

MNZ001>005-007-008-013>015-022-027-029-030-040-NDZ006>008-014>016-
024-026>030-038-039-049-052>054-102200-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-WEST MARSHALL-EAST MARSHALL-
PENNINGTON-RED LAKE-EAST POLK-MAHNOMEN-WEST BECKER-WILKIN-
WEST OTTER TAIL-GRANT-TOWNER-CAVALIER-PEMBINA-BENSON-RAMSEY-
EASTERN WALSH COUNTY-EDDY-NELSON-GRAND FORKS-GRIGGS-STEELE-TRAILL-
BARNES-CASS-RANSOM-SARGENT-RICHLAND-WESTERN WALSH COUNTY-
INCLUDING THE CITIES OF...CROOKSTON...EAST GRAND FORKS...
HALSTAD...MOORHEAD...HALLOCK...ROSEAU...WARREN...NEWFOLDEN...
THIEF RIVER FALLS...RED LAKE FALLS...FOSSTON...MAHNOMEN...
DETROIT LAKES...BRECKENRIDGE...FERGUS FALLS...ELBOW LAKE...
CANDO...LANGDON...CAVALIER...MADDOCK...LEEDS...DEVILS LAKE...
GRAFTON...NEW ROCKFORD...LAKOTA...GRAND FORKS...COOPERSTOWN...
FINLEY...MAYVILLE...VALLEY CITY...FARGO...LISBON...GWINNER...
WAHPETON...ADAMS
1121 AM CST THU MAR 10 2011

...POTENTIAL WINTER STORM FRIDAY AFTERNOON INTO FRIDAY NIGHT...

THE POTENTIAL EXISTS FOR A WINTER STORM TO AFFECT TRAVEL FRIDAY
AFTERNOON INTO FRIDAY NIGHT ACROSS EASTERN NORTH DAKOTA AND
ADJACENT PORTIONS OF MINNESOTA. THE EXACT TRACK AND STRENGTH OF
THIS SYSTEM REMAINS UNCERTAIN. A STRONG COLD FRONT WILL MOVE
THROUGH THE REGION BY LATE FRIDAY AFTERNOON AND INTO THE OVERNIGHT
HOURS. A PERIOD OF FREEZING DRIZZLE IS POSSIBLE AHEAD OF THIS
FEATURE. A BAND OF SNOW IS THEN EXPECTED ALONG AND BEHIND THE
COLD FRONTAL PASSAGE AS IT MOVES EAST THROUGH THE REGION.

IT APPEARS THE MAIN SNOW BAND WILL AFFECT AREAS ALONG AND NORTH
OF HIGHWAY TWO THE HARDEST...WITH 2 TO 4 INCHES OF NEW SNOWFALL.
AREAS SOUTH WILL SEE 1 TO 2 INCHES. STRONG NORTHWEST WINDS BEHIND
THE COLD FRONT WILL CAUSE REDUCED VISIBILITIES IN BLOWING SNOW.

AS FOR TIMING...IT APPEARS THE MAIN SNOW BAND WILL AFFECT THE
DEVILS LAKE REGION MID TO LATE AFTERNOON FRIDAY...AND THEN MOVE
THROUGH THE VALLEY AND INTO MINNESOTA DURING THE EARLY EVENING
HOURS.

THE STRENGTH OF THIS SYSTEM AND THE UNCERTAIN NATURE OF SNOWFALL
AND WIND POTENTIAL WILL CONTINUE TO BE MONITORED TO SEE IF ANY
WATCHES OR ADVISORIES ARE NEEDED.

STAY TUNED TO WWW.WEATHER.GOV/FGF...NOAA WEATHER RADIO...OR TO LOCAL
RADIO AND TELEVISION FOR UPDATES.

NH/DTR
Special weather statement, Mar 10, 3:52 PM CST, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND FORKS ND
ISSUED BY NATIONAL WEATHER SERVICE BISMARCK ND
352 PM CST THU MAR 10 2011

MNZ003-027-029-030-040-NDZ038-039-049-052-053-110600-
CLAY-WEST BECKER-WILKIN-WEST OTTER TAIL-GRANT-BARNES-CASS-RANSOM-
SARGENT-RICHLAND-
INCLUDING THE CITIES OF...MOORHEAD...DETROIT LAKES...
BRECKENRIDGE...FERGUS FALLS...ELBOW LAKE...VALLEY CITY...FARGO...
LISBON...GWINNER...WAHPETON
352 PM CST THU MAR 10 2011

...POTENTIAL WINTER STORM FRIDAY AFTERNOON INTO FRIDAY NIGHT...

THE POTENTIAL EXISTS FOR A WINTER STORM TO AFFECT TRAVEL FRIDAY
AFTERNOON INTO FRIDAY NIGHT ACROSS SOUTHEAST NORTH DAKOTA AND
ADJACENT PORTIONS OF MINNESOTA. THE EXACT STRENGTH OF THIS SYSTEM
REMAINS UNCERTAIN. A STRONG COLD FRONT WILL MOVE THROUGH THE
REGION BY LATE FRIDAY AFTERNOON AND INTO THE OVERNIGHT HOURS. A
PERIOD OF FREEZING DRIZZLE IS POSSIBLE AHEAD OF THIS FEATURE
FRIDAY MORNING. A BAND OF SNOW IS THEN EXPECTED ALONG AND BEHIND
THE COLD FRONTAL PASSAGE AS IT MOVES EAST THROUGH THE REGION.

IT APPEARS THE MAIN SNOW BAND WILL AFFECT AREAS ALONG AND NORTH
OF HIGHWAY TWO THE HARDEST...WITH 2 TO 5 INCHES OF NEW SNOWFALL
POSSIBLE. AREAS SOUTH WILL SEE 1 TO 2 INCHES AT BEST. STRONG
NORTHWEST WINDS WITH GUSTS POSSIBLY UP TO 45 MPH BEHIND THE COLD
FRONT WILL CAUSE REDUCED VISIBILITIES IN BLOWING SNOW.

AS FOR TIMING...IT APPEARS THE MAIN SNOW BAND WILL AFFECT THE
DEVILS LAKE REGION BY EARLY AFTERNOON FRIDAY...AND THEN MOVE
THROUGH THE NORTH VALLEY AND INTO NORTHWEST MINNESOTA DURING THE
REMAINDER OF FRIDAY AFTERNOON AND INTO FRIDAY EVENING.

IMPACTS FROM THIS STORM REMAIN UNCERTAIN OVER THE SOUTH VALLEY
AND WEST CENTRAL MINNESOTA. THE UNCERTAIN NATURE OF SNOWFALL AND
WIND POTENTIAL WILL CONTINUE TO BE MONITORED TO SEE IF ANY
ADDITIONAL WATCHES OR ADVISORIES ARE NEEDED.

STAY TUNED TO WWW.WEATHER.GOV/FGF...NOAA WEATHER RADIO...OR TO LOCAL
RADIO AND TELEVISION FOR UPDATES.

NH

Nearby

Winter Storm Watches in North Dakota, 2011Winter Storm Watches in Minnesota, 2011Every winter storm watch in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.